Tornadoes · United States · Kansas · 2020
EF0 tornado, Coolidge, Kansas, May 21, 2020
This EF0 tornado ran 0.6 miles across Hamilton County on May 21, 2020, touching down at 3:15 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 21, 2020
- Touchdown
- 3:15 PM MDT (21:15 UTC)
- Lifted
- 3:17 PM MDT (21:17 UTC)
- On the ground
- 2 minutes
- Path length
- 0.6 miles (0.9 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Hamilton County
- Touchdown point
- 38.170, -101.970
- Lift-off point
- 38.174, -101.961
- Record number
- 2005211515-01
The damage survey
2 damage points were recorded along this path by NWS DDC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0.
- One of two landspouts. There was nothing in the vicinity to damage, other than cropland.
- Second of two landspouts. There was nothing in the vicinity to damage, other than cropland.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A slight severe risk for much of the CWA due to a cold front pushing in from the northwest. With ample enough shear over 30kts and low level moisture ahead of it, a number of storms developed along and ahead the boundary giving way to large hail close to 3 inches in diameter. The storms out of eastern Colorado well behind the front came with mainly damaging winds and flooding hazards being more of cluster and lines that moved through the far western counties of the CWA.
This was one of two twin landspout tornadoes.
This was one of two twin landspout tornadoes.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 20:15 UTC and running to 03:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:15 UTC | 03:00 UTC | Severe Thunderstorm Watch | DDC |
| 22:19 UTC | 23:00 UTC | Severe Thunderstorm Warning | DDC |
| 22:28 UTC | 23:00 UTC | Tornado Warning | DDC |
| 22:53 UTC | 23:45 UTC | Severe Thunderstorm Warning | DDC |
| 23:09 UTC | 00:00 UTC | Severe Thunderstorm Warning | DDC |
| 23:13 UTC | 00:00 UTC | Severe Thunderstorm Warning | DDC |
| 23:37 UTC | 00:15 UTC | Severe Thunderstorm Warning | DDC |
| 23:49 UTC | 00:45 UTC | Severe Thunderstorm Warning | DDC |
| 00:02 UTC | 00:45 UTC | Severe Thunderstorm Warning | DDC |
| 00:14 UTC | 02:22 UTC | Flash Flood Warning | DDC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 21, 1:33 PM MDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 21, 1:33 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 233 PM CDT Thu May 21 2020 ...updated aviation section... .SHORT TERM...(This evening through Friday) Issued at 226 PM CDT Thu May 21 2020 MSAS showing weak surface low pressure centered over the western Oklahoma panhandle with attendant cold front from wet of Syracuse into southwest Nebraska this afternoon. Also a dryline and warmfront extended south from near LBL into the Texas Panhandle. Ahead and east of these features has been a stubborn field of stratus clouds that has created a large temperatures difference from the upper 60s to low 70s under the cloud cover and contrasted by low 80s over the Sunny Syracuse-Johnson-Elkhart area. Latest HRRR initiate these convective elements at 21 UTC along the cold front along the highway 25 corridor with organized elements reaching the highway 83 corridor by around 10 pm. In addition to a hail and 60-70 mph wind threat, a sizable area of 1 to 2 inch rain is likely with more localized areas of 3 and 4 inches just as likely. Increased Pops over the area as widespread trailing stratiform precipitation is likely beyond midnight even as the overall severe risk should be decreasing. Uncertainty with respect to and additional marginally elevated severe pulse hail storms in the southeast will revolve around mid level wave that will be moving into the area during the overnight hours. Lows are forecast from the mid 50s west to more mild summerlike 60s across south central Kansas. .LONG TERM...(Friday night through Thursday) Issued at 226 PM CDT Thu May 21 2020 Potential exists for thunderstorms to be ongoing early Friday morning across the eastern and especially south central Kansas counties as models show a mid level trough/weak pvu anomaly moving though the area with still conditionally unstable air. This should clear out though with sky becoming sunny area wide by afternoon resulting in temperatures warming into the 80s all the way to Hays. It will likely remain inactive later in the day Friday with respect to convection, however the 850 wind field transitions from weak easterly flow Friday to veering and increasing winds though Saturday, with stronger south winds, and better moisture transport ahead of a dryline for Saturday late afternoon and Saturday evening. As a result , convection is possible Saturday across the eastern counties. The southwest winds will make temperatures much warmer on Saturday, before a cold front tempers highs and focuses severe weather chances once again along a southward propagating cold front through Sunday night. This will setup Monday to likely be cooler and cloudy and perhaps showery with diurnal thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1258 PM CDT Thu May 21 2020 Main impact to aviation will be the potential for convection, with heavy rain, and lowered ceilings going into the mid evening hours. A cold front over nw and far west central KS will be the likely initiation point for a few scattered thunderstorms as early as 21 UTC. The initial storms should quickly begin to develop additional cells on the outflow with a cold pool developing and driving an MCS east-southeast through the late evening hours and beyond midnight. There is good deep shear for initial rounds of large hail in excess of 2 inches and downdraft cape to support accelerating downbursts to 60 mph or more locally. More uncertainly however in potential for widespread damaging winds based on HRRR/HiRES model relatively low post gust front surface wind output. An upper wave will be rotating through the region during the early morning Friday which may translate into a continued , mainly low end severe risk in central Kansas early Friday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 81 59 90 / 60 20 0 0 GCK 53 81 57 91 / 80 10 0 0 EHA 54 84 56 91 / 40 10 0 0 LBL 54 83 57 94 / 50 20 0 0 HYS 57 80 57 87 / 80 20 10 10 P28 61 81 63 88 / 70 60 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Russell
Hazardous weather outlook, May 21, 2:45 AM MDT, 12 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 345 AM CDT Thu May 21 2020 KSZ030-031-043>046-061>066-074>081-084>090-221000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 345 AM CDT Thu May 21 2020 /245 AM MDT Thu May 21 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There will be a chance for severe thunderstorms late today and early tonight. The main hazards will be hail 2 inches and larger, strong damaging winds greater up to 70 mph and periods of heavy rainfall. An isolated tornado can not be ruled out. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There will be a chance for strong to severe thunderstorms Sunday night. Large hail and periods of heavy rainfall currently appear to be the main hazards from these storms. Days 2-7 Hazards ---------------- * Friday - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 4 pm, especially south of a Garden City to Dodge City line. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
9.3 hours before the tornado, 187 km from the path. May 21, 2020.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -409 J/kg
- Surface CAPE
- 32 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 3.6 K/km
Dodge City, (KDDC), 00:00Z
2.7 hours after it, 187 km from the path. May 22, 2020.
- Mixed-layer CAPE
- 1349 J/kg
- Mixed-layer CIN
- -21 J/kg
- Surface CAPE
- 2321 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 8.0
- 0-3 km lapse rate
- 7.2 K/km
The surface observations
Syracuse (3K3), 28 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:15 UTC | 77 | 59 | 100° 17 kt | 22 | 1009.1 | |
| 19:35 UTC | 78.8 | 59 | 110° 17 kt | 20 | 1009.1 | |
| 19:55 UTC | 78.8 | 57.2 | 110° 14 kt | 21 | 1009.1 | |
| 20:15 UTC | 78.8 | 57.2 | 90° 18 kt | 23 | 1008.8 | |
| 20:35 UTC | 80.6 | 59 | 90° 11 kt | 17 | 1008.8 | |
| 20:55 UTC | 78.8 | 55.4 | 110° 17 kt | 22 | 1008.8 | |
| 21:15 UTC | 80.6 | 55.4 | 100° 17 kt | 20 | 1008.1 | |
| 21:35 UTC | 78.8 | 55.4 | 100° 19 kt | 24 | 1007.8 | |
| 21:55 UTC | 80.6 | 55.4 | 110° 19 kt | 28 | 1007.8 | |
| 22:15 UTC | 77 | 55.4 | 90° 19 kt | 24 | 1007.5 | |
| 22:35 UTC | 75.2 | 55.4 | 90° 20 kt | 1006.8 | ||
| 22:55 UTC | 68 | 60.8 | 60° 12 kt | 1007.1 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Goodland radar (KGLD), 135 km away, was scanning. The volume nearest the touchdown began at 21:14 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:15 UTC | TORNADO | 9 Nne Coolidge | Hamilton, KS | TWIN LAND SPOUTS 10 NORTH 2 WEST OF SYRACUSE. |
| 22:44 UTC | HAIL 1.75 | Coolidge | Hamilton, KS | |
| 22:50 UTC | TORNADO | Coolidge | Hamilton, KS | LANDSPOUT. |
| 22:51 UTC | HAIL 3 | Coolidge | Hamilton, KS | |
| 23:05 UTC | HAIL 1.5 | 5 Wnw Kendall | Hamilton, KS | |
| 23:06 UTC | TORNADO | 10 S Syracuse | Hamilton, KS | POSSIBLE TORNADO REPORTED BY MEDIA - SMALL CIRCULATION EVIDENCED BY FIELD DUST. |
| 23:20 UTC | HAIL 1.25 | 5 E Syracuse | Hamilton, KS | |
| 23:35 UTC | HAIL 1 | 5 S Syracuse | Hamilton, KS | |
| 23:35 UTC | HAIL 1.75 | 2 N Kendall | Hamilton, KS | |
| 23:41 UTC | HAIL 1 | 6 S Syracuse | Hamilton, KS | |
| 23:41 UTC | HAIL 1.5 | 8 Ssw Kendall | Hamilton, KS | |
| 23:52 UTC | HAIL 2.75 | Kendall | Hamilton, KS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2020 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 21, 2020
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 21 | 2:45 PM EDT | EF0 | Palm Beach, FL | 0.3 | 25 | |||
| May 21 | 1:33 PM MDT | Unrated | Greeley, KS | 0.0 | 50 | |||
| May 21 | 3:56 PM EDT | EF1 | Hoke, NC | 0.2 | 200 | $50,000 | ||
| May 21 | 3:41 PM CDT | EF0 | Stanton, KS | 0.1 | 30 | |||
| May 21 | 3:15 PM MDT | EF0 | Hamilton, KS | 0.3 | 50 | |||
| May 21 | 3:47 PM MDT | Unrated | Prowers, CO | 2.0 | 25 | |||
| May 21 | 4:17 PM MDT | Unrated | Prowers, CO | 1.0 | 25 | |||
| May 21 | 5:06 PM MDT | EF0 | Hamilton, KS | 0.1 | 50 | |||
| May 21 | 7:11 PM CDT | Unrated | Kearny, KS | 1.8 | 150 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.